Leflunomide or Hydroxy with MTX?

Hello all, I would appreciate feedback from those of you who have had success with either of these drugs alongside MTX please.

My rheumatologist has given me the choice but wouldn't advise at all apart from saying that Hydroxy is a mild DMARD and Leflunomide is a strong one. Any thoughts? He tells me that MTX has been 40% effective so we need something else with it. I have read the leaflets he gave me and I'm leaning towards Leflunomide in the hope that it would knock this swelling and stiffness on the head. The thought of mouth ulcers worries me with Leflunomide as do possible eye problems with Hydroxy but generally I am willing to put up with side effects if it means success in controlling disease - my feet have joined in now and I'm to have chest x-ray/u s scan of tummy to check any damage from MTX.

Thank you

Last edited by

11 Replies

  • Hi Julie.

    I had the same choice about 14 months ago for similar reasons and discussed it with my GP. We both decided on Hydroxichloraquine because Leflunomide can impact on people with high blood pressure badly and I have pretty raised BP although not high enough to be on tablets yet. Also he was a bit concerned because I'd had some elevated liver readings on MTX and Leflunomide is more of the same in this regard.

    The eye problems from Hydroxy are very rare at the dosages they give us now and you will have to have annual eye tests anyhow. I read on NRAS site somewhere that MTX and Hydroxy are a favoured combination of therapies to begin with and I know many people do seem to get control of RA with them.

    I believe I did too although back in January the rheumy I saw said I still had 30% active disease. But I think this was down to the fact that my hydroxy was halved by my rheumy - I think it's done by bodyweight - and I just couldn't tolerate injectable MTX at the level I seem to need to keep my RA in place. I was taken off Hydroxy in an effort to try and minimise side effects but then, despite it making no difference, they kept me off it for some reason.

    I think they thought it wasn't making much difference and I was struggling so hard with the MTX by this time that they didn't want any other drugs complicating things. Looking back I think it did help make the MTX work more efficiently and I am still struggling with toleration issues now with injectable MTX despite no Hydroxy - and my ESR is going up again so if I don't qualify for anti-tnfs in a week's time when my DAS is done then I will ask my consultant if I can go back on Hydroxy because I believe it did make a difference.

    I'm a bit scared of Leflunomide to be honest - I've got away without mouth ulcers or hairloss with MTX and those two would just be the last straw for me so I keep playing the BP card because that's an issue they take seriously I know. Hope this helps. Tilda

  • Hi Tilda and thank you for letting me have your take on things - it's a great help. I am waiting until my results are back from all these tests but I think it will be Hydroxy having read up more about it over the weekend. I was asked if I was sure I wanted to stay on MTX - he asked me twice - but wouldn't advise me outright. I should have questioned him more but it's probably because I haven't had much help from it. In fact I will read up on other combinations which don't include MTX. I would feel more confident on dual therapy that's for sure. It's good to know that people have done well on the combination I'm considering.

    I hope your appointment goes well next week and that you do qualify. I'll try to get myself up to date with the posts as I'm not around much at all these days.

    Thanks again Tilda,

    J x

  • Julie you are most welcome. I was a tad embarassed to find I had offloaded my whole med tale as a simple comment but there we go! I did want to add that switching from the MTX pills to injections made a huge difference to its effectiveness - so if you are still taking pills it may be worth asking your consultant if you can switch to injections instead. A consultant I saw in January told me that 15mg injectable MTX is the equivalent of 25mg tablets because it bypasses the gut and is absorbed far better, so it not only helps some people with GI problems but also makes it much better at reducing inflammation. My ESR went from 62 to 26 in the space of a few months. Shame I can't tolerate it any

    better really!

    Your question has reminded me that I did well on this combination - MTX side effects aside. If I don't qualify for anti-tnf I'm going to ask to go back on Hydroxy at 400mg. Tilda x

  • My philosophy about all this is to try to keep to the mildest drugs and lowest dose that will work. I did start straight on MTX as I had very active and disabling RA, and that was fine for a while and maybe about 70% effective, and I couldn't cope with more than 17.5mg. As I needed more to get it under control Hydroxy was added in, which did make a difference and was fine. I've not had any problems with my eyes, and just get full check ups every year. I'm now also on Sulpha, but that's another story. Anyway, depending on what you decide you can always swap again later if hydroxy isn't enough - or if Lef gives you ulcers. Polly

  • Hi Julie, I am on MXT and Sulpha and was put on Hydroxy as a third DMARD, that was just over a month ago, as yet I have felt no difference but it's early days, as for side affects I have had none since starting Hydroxy, I was told though to have an eye test yearly. Its a slow drug but hopefully it will work as a lot of other people on here are on all 3 and seem to be doing very well, so lets hope.

    My brother was on Leflunomide but had to stop because of mouth ullcers.

    Hope this helps, Wendy xx

  • Tilda, I am always interested to hear what's happening or indeed what's happened in the past and very grateful to all who take the time to try and help me :-) Polly and Wendy, thank you so much too - I agree that it makes sense to try and keep in mind the strength of drug offered and to start tentatively with the dosage (sometimes my head tells me just to try and blast this thing though!) so that there's always somewhere to go if there's no improvement. You have all put my mind at ease regarding side effects too so my thanks for that. Hope you've had a good weekend.

    Julie x

  • Tilda, I forgot to say that I am on injectable MTX 20mg but not much help so far x

  • Oh that is unlucky re injections - good luck with the decision. If the Hydroxy doesn't make the difference then maybe you should ask to swap to Leflunomide or cut straight to anti-tnf if you have failed two DMARDs? X

  • All of the above!

    Hi there, I take 25mg MTX injections, hydroxychloroquine AND Leflunomide and I'm pleased to report I've had no ill effects since I started taking this combination at Christmas.

    My Rheumy doubled my Hydroxychloroquine dose at that time and so is going to refer me to an eye specialist sometime later this year. I also keep an eye on my blood pressure myself using a machine at my Dr's - each time I pop in for my blood tests I take a reading and so far so good!

  • Hi, I have been on Hydroxy with MTX. Since starting the Hydroxy I have been able to reduce the MTX to 2.5mg a week down from 10mg. When I started on the Hydroxy I was pretty rough with sickness for the first 2 weeks but stuck with it and now I am feeling really good. Well worth a try.

  • I would say that Leflunomide might have more impact on your body with toxicity than Hydroxy. Eye side effects with Hydroxy are extremely rare whereas Leflunomide can have quite an impact of the stomach and skin for some people as well as the liver. I was on MTX and Hydroxy for a year but things only really improved significantly when I switched to injectable MTX.

    But finally I couldn't tolerate MTX and am now on Hydroxy on its own with no side effects at all. It seems to be working quite well but its early days as I was off it for seven months. My ESR has come down from 52 to 36 in a month though. I was offered Leflunomide but warned that the side effects might out way the benefits because I react badly to many drugs and have a sensitive stomach. Good luck with your decision. RArebird x

You may also like...